I've been having really scary symptoms lately...My new endo put me on 100 mcg of synthroid about two weeks ago. Prior to that I had been taking 25 mcg of levoxyl - but not on an empty stomach, so no idea if any was being absorbed or not. For almost the past two weeks, I have had a feeling like my throat was constricted, difficult to swallow/breathe and have been having terrible anxiety attacks and getting confused easily. I've also been a bit feverish at times. Is this from too much thyroid hormone or could it be an allergic reaction? It's really terrifying and my doc is of no help whatsoever. I'd really appreciate it if someone could tell me if this is typical of an overdose? None of these problems existed until I started on the synthroid.
Anxiously awaiting a response,
I don't know if I would call it an overdose. My guess is that a jump from 25 to 100 was maybe a bit too much all at once. What do you think about cutting back to 50 for a week or two and then working up to 100 little by little? Or perhaps splitting your dose between day and night? I had some pretty weird and scary symptoms when I first started as well feeling very anxious, almost out of body experience. Of course call your doctor if you are worried. Hope this helps.
Thanks for your quick reply. It's really helpfult o know that someone else has had some scary symptoms. The fact that you mentioned that out of body thing is really reassuring, I've definitely been feeling that too.
I've also got really intense abdominal cramps, and after doing some more research I've found that that sort of thing is one of the symptoms of too much medicine. My doctor isn't taking me seriously but a local pharmacist said to stop all meds for a few days until it's completely out of my system. I guess after that I'll start with a mucgh lower dose. Thanks
Seastar, I took the lowest dosage of levoxyl for a little over three weeks to treat thyroiditis and nodules, but had to quit. The reason was that I developed all of the symptoms that you mentioned plus some. My doctor immediately took me off of the meds. That has been about 3 weeks ago and I am just now starting to feel somewhat normal again, although it has left me with some nasty kind of indigestion. Talk about a wild and scary ride. I would have sudden spells of feeling like I was on a run-away-roller coaster. My stomach would feel like it was in my throat, my heart would race and I would have a major anxiety attack. I didn't leave my house for several days becuase I was unable to drive or ride in a vehicle. It was horrible to say the least. I was just sure that I was dying.
My thyroid levels have always shown I was a bit hypo, so it would've seemed like such a low dose would not have made me as hyper as it did. I am really wondering if was the levoxyl brand that did it. I've taken a short course of synthroid before and only noticed minor heart palps. From what I've read here and other places it seems not only does dosage make a difference, but also the brand and type of thyroid medication being prescribed. One thing I will never take again is levoxyl. However, on a postive note, my thyroid pain and the nodule are greatly improved. lol Seemed like a big price to pay for it though.
I can definitely identify with what you are going through and I hope you will feel some relief quicker than I did.
Thank you so much for writing back. I feel like I'm losing my mind. It's so incredibly frightening. I've always been very sensitive to medications but never have I had a reaction that was this severe and terrifying. I can't tell you how much it helps to read that you've experienced this (not that I would wish it on anyone) and that you're not only recovering from it but also having some relief with your thyroid.
Today is my first day off of synthroid. I can't wait to get my system clean from this. Everything is so intense that I've been trying to make my peace with the idea that I might die from whatever is going on with me. Thank you so much for your reassurance. I'm so grateful, I can't tell you how much it has helped. In fact, I'm printing this out so that I can refer to it when I'm in the middle of a really bad episode. Thank you so much,
Seastar, glad that my post helped you feel better. I too have always been sensitive to medications and thankfully my doctor understands that. I hope that your doctor will also start to listen to you and work with you on this. I still get "zinged" with that wacky feeling once in a while, but it seems (Knock on wood) to get better each day. I found the best thing to do was to turn on some music or sit in front of something interesting on t.v. and let it pass. Whenever I would be out and away from home and start feeling bad, I would get a cold drink, sit down and try to take a few deep breaths. Maybe that would help you too. I guess the thing is to just relax as best your can.
I will look forward to you posting that you are doing better in the next few days. Stay in touch with your doctor and give yourself all the space you need to get back up and running again.
That's exactly how I felt on Synthroid when I tried starting it all 3 times. I said if this is health then Im gonna die young cause I ain't taking that crap ever again. It was horrific! Now that you introduced the dose, you will probably go into a pretty good slump for a few days so look out for that once it starts wearing off. That's what happened to me after not taking it anymore.
I'm so happy to hear that you're getting a bit better each day! Today is my third day off of the synthroid and my first day back on a teensy dose of levoxyl (which I'm praying will not have the same effect). I'm planning to work up to a higher dose slowly to see if I can tolerate this brand. I've had a major improvement in that creepy out of body feeling and the extreme panic attacks have abated quite a bit. The anxiety is in quicker episodes now instead of constant and although my muscles are still weak and I get short of breath, the chest pain and palpitations have calmed down a bit too. My throat is still scary but even that has abated slightly. Having your support in this has helped so much.
Thank you for letting me know that you felt the same way on synthroid. I feel the same way...if my choice is between feeling terrible because of hashi's or of having all of these terrifying synthroid symptoms, I'd choose the hashi's any day no matter what that means healthwise. Have you found a medication that works for you without all of these side effects? I've definitely been feeling the slump creeping on, thanks for the warning!
And to both of you....thank you so much for writing. After the responses that I've gotten from doctors my faith in humanity was slipping, but the reponses I've gotten from you this past weekend have greatly restored it. Thanks for being there,
Wow, I am on my way to my pcp right now and was going to be trying some thyroid meds for hashi's. Now, I don't know. I have been scared to death to try them for this very reason. I already have panic/anxiety and I sure don't need a med that would cause me to be worse that way. Dr's seem to just blow off any concerns you have and answer you with stupid statements and treat you like you are a worry wart. I am so sick of them. I have felt the same way...............I have been dealing with the hashi's without meds because I don't want to try meds and have the dr think I am an idiot.............hmmmmm, what to do
Aparently the levoxyl was a big mistake. Thought maybe the brand would make a difference, but here I go again. Teensy dose only in my system since this morning and already the panic and tight throat, shakiness, fever, etc are returning. I feel like screaming! I guess the next try is armour but I'm so afraid of trying anything else (plus I've been a vegetarian for 8 years and don't know how I'll react to animal thyroid) and/or exhausting all of my options.
Karen - I wish you the best of luck with your search for a medicine that works for you. I would very much like to be able to reassure you. The best I can say is that this probably doesn't happen to most people, but since I'm one of them...
I hope that you're all doing well and getting better. Any advice/stories of what med finally worked are appreciated!Thanks again,